Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Little Rock, AR

January 24, 2004Dallas County, Grant County, Jefferson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jan 24, 2004, 10:19 PM CST for Dallas County, Grant County, Jefferson County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2004, 10:19 PM CST (04:19 UTC)
Expired
Jan 25, 2004, 1:20 AM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Dallas County, AR, Grant County, AR, Jefferson County, AR

The radar

The Little Rock radar (KLZK), 79 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
660 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 250422
FFWLIT
ARC039-053-069-250720-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1019 PM CST SAT JAN 24 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST ARKANSAS
  JEFFERSON COUNTY IN SOUTHEAST ARKANSAS
  GRANT COUNTY IN CENTRAL ARKANSAS

* UNTIL 120 AM CST

* DOPPLER RADAR IN LITTLE ROCK CONTINUED TO LIGHT TO MODERATE RAIN   
  OVER MUCH OF CENTRAL ARKANSAS. RADAR ESTIMATES THAT TWO TO THREE 
  INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA SINCE LATE THIS 
  AFTERNOON. WITH RAIN EXPECTED TO CONTINUE...FLASH FLOODING IS     
  LIKELY TO OCCUR.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3415 9274 3416 9267 3439 9266 3445 9188
          3413 9181 3406 9243 3397 9248 3387 9284

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 8:45 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 24, 8:45 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
845 PM CST SAT JAN 24 2004

.DISCUSSION...
SOME CHANGES WILL BE MADE TO THE GRIDS/FORECAST THIS EVENING TO
REFLECT CURRENT TRENDS. RADAR CONTINUES TO BE LIT UP THIS EVENING
WITH WIDESPREAD LIGHT TO MODERATE RAIN COVERING THE REGION. AREA
RADARS SHOW PRECIP HAS STOPPED OVER PARTS OF THE SOUTHEAST BUT
PLENTY MORE ON THE WAY. 60 DEGREE PLUS DEW POINTS EXTEND FROM
SOUTHERN ARKANSAS ALL THE WAY TO THE TEXAS GULF COAST. PRECIPITABLE
WATER VALUES IN EXCESS OF AN INCH ARE COMMON PLACE.

LATEST MESO ETA KEEPS PRECIPITATION AROUND A LITTLE WHILE LONGER
THAN PREVIOUS RUNS SO WILL HAVE TO HOLD ONTO IT A LITTLE LONGER
ACROSS THE NORTH ON SUNDAY. WILL ALSO INTRODUCE SCATTERED POPS
ACROSS THE SOUTH EARLY SUNDAY. OTHERWISE WILL MAKE MINOR TWEAKS TO
WINDS AND TEMPERATURES THIS EVENING AND CLOUD COVER FOR THE SECOND
PERIOD.

UPDATES OUT BY 930 PM.
&&

.PREV DISCUSSION...
RAIN PRETTY MUCH OVERSPREAD SOUTHERN/CENTRAL ARKANSAS TODAY...AND
WILL BUILD INTO NORTHERN SECTIONS OF THE STATE TONIGHT. CATEGORICAL
POPS MENTIONED...WITH A CHANCE OF THUNDER AS WELL. RAIN HEAVY AT
TIMES...AND LOOKING FOR 1 TO 2 INCH TOTALS.

ON SUNDAY...APPEARS THAT DRY SLOT BUILDING BEHIND DEPARTING
STORM SYSTEM...WITH RAIN ENDING FROM SOUTHWEST TO NORTHEAST.
A BREEZY SOUTHWEST WIND EXPECTED...WITH SUN POPPING OUT IN QUITE
A FEW AREAS. ABOVE NORMAL TEMPERATURES IN THE FORECAST...WITH
AFTERNOON READINGS IN THE 50S/60S.

COLD FRONT WILL SWING INTO REGION ON MONDAY FROM THE NORTHWEST.
DATA HAS BEEN CONSISTENT SHOWING MOISTURE WITH FRONT MAINLY TO
THE NORTH OF ARKANSAS. EVEN SO...SLIGHT CHANCE RAIN/SNOW FOLLOWING
FRONT ACROSS NORTH MONDAY AFTERNOON/EVENING. OTHERWISE...BECOMING
WINDY IN MOST AREAS SURROUNDING THE FRONT AND TURNING COLDER.

MUCH COLDER TEMPERATURES MONDAY NIGHT...WITH COOL WEATHER
CONTINUING INTO TUESDAY.

ENSEMBLE RUNS FROM VARIOUS MEDIUM RANGE MODELS PROMOTE LESS THAN
AVERAGE CONFIDENCE REGARDING FEATURES DURING THE EXTENDED PERIODS.
HOWEVER...CONFIDENCE IS SUFFICIENT TO MODERATE TEMPERATURE FORECASTS
LATE IN THE EXTENDED...AS THE COLDEST AIR SHOULD AGAIN REMAIN WELL
TO THE NORTHEAST OF THE FORECAST AREA. ONLY LIGHT PRECIPITATION IS
EXPECTED FOR THURSDAY.  55

&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

56
Hazardous weather outlook, Jan 24, 6:30 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 PM CST SAT JAN 24 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
630 PM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM IN EASTERN TEXAS WILL CONTINUE TO MOVE
NORTHEAST THROUGH THE OVERNIGHT HOURS. THIS LOW WILL CONTINUE TO
PULL LARGE AMOUNTS OF GULF MOISTURE INTO THE NATURAL STATE AND
DEPOSIT IT IN THE FORM OF RAIN. LIGHT TO MODERATE RAIN WILL CONTINUE
THROUGH THE NIGHT WITH RAINFALL AMOUNTS RANGING BETWEEN ONE AND TWO
INCHES BY MORNING. THE LARGEST RAINFALL AMOUNTS WILL BE OVER EASTERN
AND SOUTHERN ARKANSAS. A CLAP OF THUNDER CAN NOT BE RULED OUT BUT
THE CHANCES OF SEVERE WEATHER ARE ALMOST NON EXISTENT.

THE STORM WILL MOVE THROUGH QUICKLY ENOUGH THAT WIDESPREAD FLOODING
SHOULD NOT BE A CONCERN BUT WATER WILL LIKELY POND ON AREA ROADS.
PLEASE EXERCISE CATION IF TRAVELING TONIGHT AND BE AWARE OF THE
POSSIBILITY OF HYDROPLANING. WITH THE SYSTEM MOVING SO QUICKLY...
PRECIPITATION WILL END FROM THE SOUTHWEST LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAINFALL WILL QUICKLY COME TO AN END DURING THE EARLY MORNING HOURS
SUNDAY...AND CLOUDS WILL GRADUALLY DISSIPATE DURING THE AFTERNOON. A
WEAK COLD FRONT WILL MOVE THROUGH THE STATE MONDAY. TEMPERATURES
WILL FALL ABOUT 10 DEGREES...BUT NO PRECIPITATION WILL FALL. ANOTHER
COLD FRONT WILL APPROACH ARKANSAS THURSDAY...WITH BELOW NORMAL
TEMPERATURES BEHIND IT. A SLIGHT CHANCE OF A RAIN SNOW MIX IS
POSSIBLE IN NORTHERN ARKANSAS...AS THE COLDER AIR INTERACTS WITH THE
MOISTURE OVER THE NATURAL STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:07 PM CSTFlash Flood WarningLZKWoodruff3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.